Myeloma

Myeloma is a cancer of plasma cells in the bone marrow. If you're suffering from myeloma, or know someone who is, join this support group.

Newly Diagnosed

Constance
Posted by

T

TiHi. I was diagnosed with Myeloma on 12th February and started my treatment of VDT on 25th February. 

It was an absolute shock to me and the last three weeks have been like riding a roller coaster. 

I thought long and hard about joining this community as initially I joined a Facebook Myeloma group  That was a mistake as some of the posts I read upset me.  I was not in the right place to read them so I cancelled.

The good news is when I came across the newly diagnosed group on this community I discovered an interesting post about localised rash after administering the Velcade injection. Now that did put a smile in my face and gave me reassurance.  So thank you to the two chaps that posted that info.

Today I have started week four.  I’m doing ok. Good days and ok days  I do have a quick question though.  Administered the Velcade this morning which makes it number 4.  This is the first day since I started treatment that I have not felt too good.  A bit spaced out (nothing new as my husband would say in jest ha ha )and very tired. Is this the Velcade?

i am a positive person usually and hopefully my faith, supportive family and friends and my commitment to this treatment will see me through.  I hope taking the plunge to start communicating with other people with Myeloma on this site will help me understand this condition more.

Thank you.

greg777
Posted by

Hi Constance,

A very warm welcome to the forum, although I am very sorry for the reason you had to join.

I am really hoping you find the right level of support here. One thing I have learned after almost 4 years since diagnosis is that myeloma can be a very individual disease, affecting people in different ways. But everyone here will understand the shock of the initial diagnosis and there is enough of a spread of experience that I’m sure you’ll find someone who is having similar experiences to you.

Re: your specific question, it is really hard to tell, I would always advise you to speak with your medical team as we are not medical experts in this part of the forum. Are you taking dexamethasone as well as velcade? I would say the spaced out and tired feeling was more akin to dex than anything else for me - I used to get big swings of lots of energy followed by big crashes - it could be that. I used to make a mental diary of when I was feeling good and not too good and after a few cycles found I got a good understanding of when the peaks and troughs were going to be. Of course, it could be the start of an infection - have you got a thermometer with you to check your temperature? When on treatment, I would quite regularly check it just to be sure there wasn’t a spike. 

I hope the above is helpful and once again, welcome to the site and I look forward to your contributions going forward.

All the best

Greg

Johnty
Posted by

Hi Constance,welcome to the forum. I have finished my treatment for myeloma and second everything gregg has said. You have a long road ahead of you so pace yourself and the treatment is perfectly doable. If you are taking dex you will not be the only one finding it has side effects but forewarned is forearmed so any questions fire away.

Jane 

Fieldmouse 19
Posted by

Hi, I was also diagnosed26th i February this year .I am now taking part in the MUK b trial in Nottingham.I have had two rounds of the velcade dex etc and yes I found it was ok at first but seemed to be slightly worse with each cycle.I am now to start a new regime and prepare for stem cell transplant,I am getting my head around it all but it’s all happened so quickly.......hope you are well today .I have promised my family I will listen to my body and do as it tells me e.g. if I need to do nothing I will or will do housework and things in very small sessions, I was always such a busy on the go person. 

Scilly
Posted by

Hi Johnty,

I am starting on VDT soon, see nurse for the long talk before starting.

Did you have blood thinning injections or in tablet form?

Did you attend hospital for Velcade? Dr said I can go to hospital once a week for this.

What did you find the side effects were for you?

Any other tips?

Thanks 

Scilly x

colgregg
Posted by

Hi. I have just started my VTD yesterday. Feel fine today but things may change over time so will take it one step at a time and not getting too worried about it. As for the blood thinner injections are my nemesis and when the nurse tried to get me to do a diy job which was the only practical way I completely blew it so a word with the consultant and am now on pills. Not as good but as I’m reasonbly fit and mobile it’s not too much of a risk. The dex is making me feel a bit chatty although I had to put the nurse right when she tried to get me to take twice as much as I ought to. When she left room I read the sheet which said 40mg and she was going to give me 80mg. I’d have been swinging off the ceiling with that and wandering around ready to fight anyone.

colgregg
Posted by

My velcade was a quick injection in tummy which is a nuisance when it’s 16 miles away and that’s all I need on 3 out of the 4 visits. 1 st visit of each course I’m on a 20 Iv drip for a bone strengthener and pill collection so will be longer 

Alexandraa
Posted by

Hi I was also diagnosed in February this year. I’m at a similar chemotherapy stage to you having just completed my first cycle. I start my next one on Thursday. I know exactly what you mean about feeling spaced out. I seem to forget everything at the moment and I feel energetic one minute then exhausted the next. Good luck with your treatment it feels really good to connect with other people that are going through or have been through it.

www.alexjonesandhermyelomabones.com
Ms.Lin
Posted by

Constance, I was "spaced out" while I was having the VTD "induction" chemo. I can't tell you whether this was due to being over whelmed trying to process the diagnosis, due to lack of sleep due to the dex, or due to the chemo cocktail.  I gradually became better at cognitive processes after I was off the chemo, but could have been adapting to having been confronted suddenly by my mortality by then.

Sorry for the reason we have the opportunity to met you, but welcome to this group.I have found it very useful, though mostly I "lurk."

Lin